Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 261, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 18, 2001, 9:44 PM CDT for Hancock County, Winnebago County, Iowa. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 18, 2001, 9:44 PM CDT (02:44 UTC)
- Expired
- Jun 18, 2001, 10:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Hancock County, IA, Winnebago County, IA
The radar
The Des Moines radar (KDMX), 172 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 9:45 PM CDT | Thunderstorm Wind 52 E | Woden, IA | |
| Jun 18, 9:58 PM CDT | Hail 1 | Forest City, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 6:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Jun 18, 8:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2360 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1718 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 13.2
The text
As transmitted, in the capitals the NWS used until 2016.
270 WUUS53 KDMX 190244 SVRDSM IAC081-189-190315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 944 PM CDT MON JUN 18 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN HANCOCK COUNTY IN NORTH CENTRAL IOWA SOUTHERN WINNEBAGO COUNTY IN NORTH CENTRAL IOWA * UNTIL 1015 PM CDT * AT 943 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF FOREST CITY...OR ABOUT 31 MILES WEST OF MASON CITY...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR FOREST CITY AROUND 1000 PM DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM TUESDAY MORNING FOR IOWA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM MONDAY EVENING FOR WEST CENTRAL IOWA. LAT...LON 4336 9397 4313 9397 4313 9351 4339 9350 JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:05 PM CDT, 7 hours 39 minutes earlier.
Area forecast discussion, Jun 18, 2:05 PM CDT, 7 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 205 PM CDT MON JUN 18 2001 SHORT TERM... FORECAST CONVECTIVE INITIATION AREA SEEMS WELL AT HAND ALONG WARM FRONT BOUNDARY EAST OF SURFACE LOW ACROSS EC SD TO NEAR TWIN CITIES, AS OUTFLOW BOUNDARY NEARLY COMPLETELY MIXED OUT IN NORTHERN IA. WHEN? IS THE BIGGER QUESTION GIVEN LARGE CIN STILL EVIDENT ON OAX SOUNDING. CORN CROP IS IN CANOPY OVER MANY AREAS OF STATE, DOING IT'S MAGIC TO ADD SOME SHALLOW LOW LEVEL MOISTURE. 19Z DEW POINTS IN THE UPPER 60S TO NEAR 70 IN A FEW AREAS, ESPECIALLY ALONG AND JUST S OF WARM FRONT. WEAKER CAP IN MN/SD, SO 21-00Z TIME FRAME LOOKS GOOD THERE, THEN BACK BUILDING DOWN DEEPENING MOISTURE CONVERGENCE ALONG AN EST-SUX LINE OR THEREABOUTS AFTER 00Z. 310K ISENTROPIC MOISTURE CONVERGENCE IS RATHER STRONG FOCUSING BEST DEVELOPMENT IN NW INTO WC AND SW THROUGH THIS EVENING AS 50KT IMPINGES BOUNDARY WHERE WINDS SLOW TO 20KT. THERE IS A RISK THAT CONVECTION FORMS A BREAK SOMEWHERE IN CENTRAL IA AS MAIN SHORTWAVE PUSHES E INTO WI WHILE WESTERN PORTION OF COLD FRONT ALIGNS MORE ENE-WSW ACROSS W AND SW IA INTO SE NEBRASKA. CAPES ARE AMPLE FOR LARGE HAIL, WITH RATHER HIGH DCAPES FOR STRONG DOWNDRAFTS VIA SPC MESOANALYSIS WEB PAGE. LFCS RATHER HIGH, SO WOULD SUSPECT TORNADO THREAT MUCH HIGHER ALONG MN/WI BOUNDARY THAN IN IA. SUPERCELLS WILL NEED TO HAVE TIME TO MOISTEN LOW LEVELS AND MODIFY NEAR STORM ENVIRONMENT FOR HIGHER TORNADO THREAT IN OUR CWA. HEAVY RAIN THREAT STILL COULD BE LOCALIZED WHERE TRAINING CAN OCCUR IN SW IA LATER TONIGHT. IN THE ZONE FORECAST, WILL GO WITH SCT N HALF THIS EVENING, WITH 50-60 POP SW AND 30 POP SE WHERE "SPLIT" MAY INDEED OCCUR. LONGER TERM... TUESDAY...SURFACE OUTFLOW AND SYNOPTIC BOUNDARY SHOULD BE ALONG IA/MO BORDER, OR QUITE POSSIBLY WELL INTO MO. WILL CARRY A DAY LONG POP SE, WITH MAINLY MORNING TO EARLY AFTERNOON SHRA WITHIN GENERAL ISENTROPIC ASCENT IN MID LEVELS INTO CENTRAL IA. DON'T FORESEE PRECIP N SECTIONS. ALL MODELS PUSH LOW LEVEL BAROCLINIC ZONE S OF IA ON WEDNESDAY. WILL TREND TO AT OR SLIGHTLY ABOVE GUIDANCE TEMPS. NW FLOW SHORTWAVE IS WORRISOME ON WED NIGHT AND THURSDAY, WHICH COULD BRING BOUNDARY BACK N A BIT FURTHER THAN PROGGED. A SECONDARY COOL FRONT DROPS INTO THE STATE, WITH SOME Q-VECTOR CONVERGENCE, SOME WEAK TO MODERATE INSTABILITY IF HEATING CAN OCCUR. THEREFORE, AM INCLINED TO PUT A LOW POP IN FORECAST IN LINE WITH MAV GUIDANCE. .DSM...NONE KULA
In the hours before
Local storm report, Jun 18, 8:00 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
800 PM CDT MON JUN 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0737 PM RINGSTED IA 1.75 INCH HAIL
06/18/01 EMMET REPORTED BY MEDIA. KICD
RADIO
0746 PM 5 S ARMSTRONG IA 2.75 INCH HAIL
06/18/01 KOSSUTH REPORTED BY MEDIA. KICD
RADIO. ALONG EMMET AND
KOSSUTH COUNTY LIINE.Local storm report, Jun 18, 8:51 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
851 PM CDT MON JUN 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0822 PM 6 NW DENISON IA .75 INCH HAIL
06/18/01 CRAWFORD REPORTED BY STORM
SPOTTER.Local storm report, Jun 18, 9:42 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
942 PM CDT MON JUN 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....9
0845 PM 1 W THOMPSON IA 1.75 INCH HAIL
06/18/01 WINNEBAGO REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:32 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 38 min |
| Jun 18, 7:36 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 19 min |
| Jun 18, 7:52 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 38 min |
| Jun 18, 7:57 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 48 min |
| Jun 18, 8:00 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 40 min |
| Jun 18, 8:06 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 39 min |
| Jun 18, 8:18 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 42 min |
| Jun 18, 8:38 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Webster | 42 min |
| Jun 18, 8:43 PM CDT | Severe Thunderstorm Warning | DMX | Hancock | 42 min |
| Jun 18, 8:45 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 40 min |
| Jun 18, 8:53 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford | 42 min |
| Jun 18, 8:59 PM CDT | Tornado Warning | DMX | Humboldt, Webster, Wright | 31 min |
| Jun 18, 9:10 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 20 min |
| Jun 18, 9:15 PM CDT | Tornado Warning | DMX | Carroll | 30 min |
| Jun 18, 9:52 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Winnebago | 23 min |
| Jun 18, 10:00 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 45 min |
| Jun 18, 10:04 PM CDT | Severe Thunderstorm Warning | DMX | Story | 41 min |
| Jun 18, 10:07 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 43 min |
| Jun 18, 10:10 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 30 min |
| Jun 18, 10:12 PM CDT | Severe Thunderstorm Warning | DMX | Grundy | 28 min |
| Jun 18, 10:23 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 42 min |
| Jun 18, 10:37 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 28 min |
| Jun 18, 10:44 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 46 min |
| Jun 18, 10:47 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 38 min |
| Jun 18, 10:49 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 46 min |
| Jun 18, 10:52 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 23 min |
| Jun 18, 10:58 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Ringgold | 47 min |
| Jun 18, 11:07 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 28 min |
| Jun 18, 11:45 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.